What is Dextromethorphan (DXM)?

600x300 462450237.jpg?la=en-US&v=1-201803082204

What is Dextromethorphan (DXM)?

vicks-logo

When dealing with a cough due to cold or flu, dextromethorphan, sometimes referred to as DXM, is often part of the remedy. But what is dextromethorphan, exactly?

DXM is a cough suppressant that’s found in many over-the-counter medications. It’s used to temporarily relieve a cough caused by the common cold or flu.

How does it work?

  • Dextromethorphan doesn’t actually treat the cause of your cough or speed up recovery—but it can offer you some much-needed relief.

  • Dextromethorphan works by decreasing activity in the part of the brain that causes coughing. It comes alone or in combination with antihistamines, cough suppressants, pain relievers and decongestants.


  • NyQuil Cough is a great example of a cough syrup that combines dextromethorphan with an antihistamine. It offers you powerful cough relief during the night so you can get the sleep you need.


  • DayQuil Cough , on the other hand, contains just DXM as its active ingredient, and gives you up to 8 hours of non-drowsy cough relief so you can have a productive day.

How should I take it?

It’s important to follow the directions on the package carefully—and ask your doctor or pharmacist to explain anything you don’t understand.

  • Also, ask your doctor or pharmacist which product is best for your symptoms.

  • If you are taking DXM in liquid form, don’t use a household spoon to measure your dose—use the cup that came with the medication.

  • Stop taking dextromethorphan and call your doctor if your cough doesn’t get better within 7 days, if it goes away but then comes back, or if it’s accompanied with a fever, rash, or headache that lasts.

What do I need to be aware of?

Taking dextromethorphan in large amounts can cause serious side effects. That’s why it’s so important that you only use it as specified on the label or package directions.

  • Refer to the medicine’s package or prescription label to determine the amount contained in each dose.

  • Do not take more than the recommended amount of dextromethorphan in a 24-hour period.

  • Check nonprescription cough and cold product labels carefully before using two or more of them at the same time. If they contain the same active ingredient(s), taking them together could cause an overdose.

  • Nonprescription cough and cold combination products, including products that contain DXM, can cause serious side effects or death in young children.

How should I store the medication?

Now that you know what dextromethorphan (DXM) is, let’s make sure you store it properly:

  • Keep all DXM medication in the container it came in, tightly closed, and out of reach of children.

  • Store it at room temperature and away from excess heat and moisture (not in the bathroom).

  • Throw away any medication that is outdated or no longer needed. You can talk to your pharmacist about how to properly dispose of it.

Take a look at other great cough remedies that can give you some relief. And feel better soon!


View Sources